Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Missoula, MT

May 20, 20084 counties in Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 20, 2008, 11:21 PM MDT for 4 counties in Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2008, 11:21 PM MDT (05:21 UTC)
Expired
May 21, 2008, 12:00 AM MDT
In force
39 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 143 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 210521
SVRMSO
MTC023-039-077-093-210600-
/O.NEW.KMSO.SV.W.0002.080521T0521Z-080521T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1121 PM MDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL MIDNIGHT MDT.

* AT 1118 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED NEAR GREGSON HOT SPRINGS...OR ABOUT 9 MILES
  SOUTHEAST OF ANACONDA...AND WAS MOVING NORTHEAST AT 38 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARM SPRINGS AROUND 1130 PM MDT...
  GALEN AROUND 1135 PM MDT...
  DEER LODGE AROUND 1150 PM MDT...
  GARRISON AROUND 1155 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4573 11249 4569 11251 4561 11266 4624 11338
      4688 11279 4684 11278 4684 11255 4670 11252
      4670 11242 4662 11228 4641 11231 4630 11255
      4622 11257 4618 11256 4618 11250 4608 11245
      4589 11239 4584 11242 4575 11218
TIME...MOT...LOC 0521Z 214DEG 33KT 4609 11275

$$
2 follow-up statements
000 
WWUS55 KMSO 210552
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1151 PM MDT TUE MAY 20 2008

MTC023-039-093-210601-
/O.CAN.KMSO.SV.W.0002.000000T0000Z-080521T0600Z/
SILVER BOW MT-DEER LODGE MT-GRANITE MT-
1151 PM MDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANITE...NORTHEASTERN
DEER LODGE AND SILVER BOW COUNTIES IS CANCELLED...

LAT...LON 4641 11231 4631 11255 4647 11295 4684 11280
      4684 11255 4670 11252 4670 11242 4666 11240
      4666 11232 4662 11228
TIME...MOT...LOC 0551Z 201DEG 43KT 4655 11250

$$

MTC077-210600-
/O.CON.KMSO.SV.W.0002.000000T0000Z-080521T0600Z/
POWELL MT-
1151 PM MDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR SOUTHEASTERN POWELL COUNTY...

* AT 1142 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF DEER LODGE...AND WAS
  MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOSSBURG AROUND MIDNIGHT MDT.

LAT...LON 4641 11231 4631 11255 4647 11295 4684 11280
      4684 11255 4670 11252 4670 11242 4666 11240
      4666 11232 4662 11228
TIME...MOT...LOC 0551Z 201DEG 43KT 4655 11250

$$
HENRY
000 
WWUS55 KMSO 210557
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1157 PM MDT TUE MAY 20 2008

MTC077-210607-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-080521T0600Z/
POWELL MT-
1157 PM MDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY IS 
CANCELLED...

THE STORM HAS EXITED THE AREA.

LAT...LON 4641 11231 4631 11255 4647 11295 4684 11280
      4684 11255 4670 11252 4670 11242 4666 11240
      4666 11232 4662 11228
TIME...MOT...LOC 0557Z 201DEG 43KT 6070 7907

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:01 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 20, 8:01 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
801 PM MDT TUE MAY 20 2008

.UPDATE...INCREASED THE CHANCE FOR PRECIPITATION FOR TONIGHT

&&

.DISCUSSION...THE COLD FRONT IS STILL MAKING ITS WAY ACROSS THE
NORTHERN ROCKIES THIS EVENING. THIS FRONT IS BRINGING WIDESPREAD
PRECIPITATION TO THE REGION SO HAVE INCREASED THE CHANCE FOR
PRECIPITATION. THE FORECAST WILL HAVE TO BE MONITORED FOR FURTHER
UPDATES.

&&

.AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG
WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL
PASSAGE. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND
REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
EVENING...ESPECIALLY IN LEMHI COUNTY AND SOUTHWEST MONTANA.

&&

.PREV DISCUSSION... /ISSUED 203 PM MDT TUE MAY 20 2008/

..SIGNIFICANT PRECIPITATION EVENT EXPECTED WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT ALONG THE CONTINENTAL DIVIDE...

DISCUSSION...STRONG COLD FRONT MOVING THROUGH WESTERN MONTANA AT
THE MOMENT WILL PUSH EAST OF THE CONTINENTAL DIVIDE BY MID
EVENING. EXPECT STRONG GUSTY WEST WINDS AND BRIEF HEAVY RAIN WITH
THIS FRONT. A FEW THUNDERSTORMS COULD BE EMBEDDED WITH THIS
FRONTAL PASSAGE. MUCH COOLER AIR WILL SETTLE IN BEHIND THE FRONT
OVERNIGHT.

WEDNESDAY...LONGWAVE TROF OVER THE WESTERN U.S. WILL CONTINUE WEDNESDAY
TO PRODUCE AN UNSTABLE ATMOSPHERE WHICH WILL RESULT IN SHOWERY
CONDITIONS THROUGHOUT THE DAY. EXPECT SOME MOUNTAIN SNOW SHOWERS
AS SNOW LEVELS LOWER TO NEAR 6000 FEET.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SIGNIFICANT PATTERN CHANGE STARTS
WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW DEVELOPS OVER THE
GREAT BASIN. A SOUTHEAST FLOW AROUND THIS FLOW WILL DEVELOP AND
PUSH THROUGH MONTANA. THIS SOUTHEAST FLOW WILL TAP INTO ABUNDANT
MOISTURE AND ENTRAIN IT INTO PARTS OF WESTERN MONTANA. AREAS ALONG
THE CONTINENTAL DIVIDE WILL RECEIVE THE BRUNT OF THIS MOISTURE. 24
HOUR PRECIPITATION AMOUNTS COULD BE AS MUCH AS .50-1.00 INCHES.
THIS COULD TRANSLATE INTO SIGNIFICANT SNOWFALL IN THE MOUNTAINS
AND THROUGH THE PASSES. STAY TUNED FOR FURTHER UPDATES ON THIS
STORM.

FRIDAY THROUGH TUESDAY...THE EXTENDED FORECAST CAN BE SUMMED UP
IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID-
LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES THROUGH
THE WEEKEND. MODELS ARE SHOWING SIGNIFICANT QPF ACROSS GLACIER
NATIONAL PARK AND SOUTH ALONG THE DIVIDE. THE LOW REMAINS OVER THE
REGION INTO THE EARLY PART OF NEXT WEEK AND WILL KEEP A MENTION OF
PRECIPITATION ALONG WITH COOL TEMPERATURES.

AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG
WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL
PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 4 PM AND 6 PM TODAY.
RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE
VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING...ESPECIALLY IN SOUTHWEST MONTANA.

&&

HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO
EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE
ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL.
PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND
FORECASTS REGARDING THE ONGOING SITUATION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
PREV DISCUSSION....RPN/KOLATA
AVIATION...KOLATA/SMITH
Hazardous weather outlook, May 20, 12:59 PM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1259 PM MDT TUE MAY 20 2008

MTZ002-043-211130-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1259 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON
AND TONIGHT PRODUCING STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY
NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO
HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE
SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND
THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE
HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE
MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO
STREAM AND RIVER FLOWS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 6:07 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
607 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     AVON                    46.60N 112.60W
05/20/2008  M63 MPH          POWELL             MT   MESONET

&&

SMITH
Local storm report, May 20, 11:05 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1105 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     AVON                    46.60N 112.60W
05/20/2008  M63.00 MPH       POWELL             MT   MESONET

0605 PM     TSTM WND DMG     21 S ANACONDA           45.82N 112.94W
05/20/2008                   SILVER BOW         MT   TRAINED SPOTTER

            A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
            8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.

&&

HENRY
Local storm report, May 20, 11:15 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1115 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     AVON                    46.60N 112.60W
05/20/2008  M63.00 MPH       POWELL             MT   MESONET

0605 PM     TSTM WND DMG     21 S ANACONDA           45.82N 112.94W
05/20/2008                   SILVER BOW         MT   TRAINED SPOTTER

            A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
            8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.

1036 PM     TSTM WND GST     1 W SALMON              45.18N 113.92W
05/20/2008  M67.00 MPH       LEMHI              ID   MESONET

            WIND GUST TO 67 MPH RECORDED AT THE SALMON RAWS.

&&

HENRY

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:15 PM MDTSevere Thunderstorm WarningMSOSilver Bow30 min
May 21, 3:07 AM MDTFlood WatchMSOFlathead, Powell4 days
May 21, 5:18 AM MDTRiver Flood WarningMSOMissoula4 hr
May 21, 12:14 PM MDTRiver Flood WarningMSORavalli2 hr
May 21, 12:14 PM MDTRiver Flood WarningMSOFlathead5 hr
May 21, 12:14 PM MDTRiver Flood WarningMSOFlathead5 hr
May 21, 12:14 PM MDTRiver Flood WarningMSOFlathead5 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.